Nahid Walji

Assistant Professor

  • Department: Computer Science Math and Environmental Science
  • Office: 
  • Office Hours: 
    by appointment only

See Courses >>

Professor Walji obtained his PhD in Pure Mathematics at the California Institute of Technology. He has held post-doctoral positions at the Ecole Polytechnique Fédérale de Lausanne and UC Berkeley, as well as visiting positions at the Humboldt-Universität in Berlin, ETH Zürich, the Université de Montréal, and, most recently, at Occidental College in Los Angeles. He also received a Forschungskredit grant in 2015-16 to work on L-functions at Universität Zürich.

Professor Walji's research interests lie in number theory, specifically the study of elliptic curves, modular forms, and automorphic representations, often through the perspective of L-functions. He has worked on questions relating to the Lang-Trotter conjecture, the distribution of Satake parameters, and refinements of strong multiplicity one for automorphic representations. He joined The American University of Paris in 2017.


B.A. Cambridge University
Ph.D. California Institute of Technology


On the occurrence of large positive Hecke eigenvalues for GL(2). Submitted. arxiv version

Distinguishing finite group characters and refined local-global phenomena (with Kimball Martin). Acta Arithmetica, 179 (2017), 277-300. arxiv version

On the distribution of Hecke eigenvalues for cuspidal automorphic representations for GL(2). International Mathematics Research Notices, 2017. arxiv version

Matching densities for Galois representations. Proceedings of the AMS, 144 (2016), no. 8, 3309-3316. arxiv version

On the occurrence of Hecke eigenvalues and a lacunarity question of Serre. Mathematical Research Letters, 21 (2014), no. 6, 1465-1482. arxiv version

Further refinement of strong multiplicity one for GL(2). Transactions of the AMS, 366 (2014), no.9, 4987-5007. arxiv version

On the size of Satake parameters for unitary cuspidal automorphic representations for GL(4). Journal of Number Theory, 133 (2013), no. 10, 3470-3484. arxiv version

Thesis: Supersingular distribution, congruence class bias, and a refinement of strong multiplicity one. California Institute of Technology, 2011. Caltech page 

Supersingular distribution on average for congruence classes of primes. Acta Arithmetica 142 (2010), no. 4, 387-400.
arxiv version